Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 78, NWS Charleston, WV

July 26, 2001Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 26, 2001, 6:53 PM EDT for Raleigh County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2001, 6:53 PM EDT (22:53 UTC)
Expired
Jul 26, 2001, 9:00 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 262256
FFWRLX
WVC081-270100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
653 PM EDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 900 PM EDT...

* THE FINAL AREA OF HEAVY SHOWERS WILL BE MOVING THROUGH RALEIGH
  COUNTY UNTIL AROUND 8 PM CAUSING STREAMS AND CREEKS...ESPECIALLY 
  IN THE NORTHERN PORTIONS OF THE COUNTY...TO CONTINUE TO RISE.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE:


  BECKLEY...SOPHIA...RHODELL...LESTER...PROSPERITY.


<<CALL TO ACTION>> DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3778 8090 3752 8123 3780 8153 3798 8153

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:41 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 26, 3:41 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT THU JUL 26 2001

RA CONTS TO BE THE MAIN FCST PBLM THIS PACKAGE AS FRNT WL SLOWLY SAG
SOUTHWARD.  NCEP SUITE PROGS THE FRNT TO BE TOTALLY S OF CWA BY 12Z
FRI.  LO LVL SPECIFIC HUMIDITY VALUES CONT TO BE ON THE ORDER OF
DOUBLE DIGITS TIL ERLY MRNG FRI.  GVN A WRM CLD DEPTH GRTR THAN
12KFT AND A CLDFRNT IN THE VCNTY...THAT MAKES ME WANT TO EXTEND THE
FFA TIL MIDNIGHT ROUGHLY FOR A CRW-HTS LINE AND POINTS S.  ANOTHER
CONCERN IS HOW FAR TO TAKE THE SCT SKIES...MDLS DO DRY OUT BL OVR
SERN OH OVRNGT AND LUKING AT RECENT 0.65U STLT TRENDS THIS SEEMS
PSBL SO WL BE OPTIMISTIC WITH SKY COND THERE.

FINAL DAY OF THE WORKWEEK BRINGS ONE DRY PD AS BLDNG HGTS AND ERLY
FLO AID WITH SOME BREAKS IN THE CLDS MAINLY ACR SERN OH.  AGAIN WITH
AN INVERTED TROF RUNNING UP THROUGH CNTRL WVA POOLING OF H8 MSTR AND
ASSOCIATED CLDS TO FORM ON BOTH SIDES.  ONE THING WHICH MAY OFFSET
THAT IS A WK DWNSLP COMPONENT AS SFC ANTICYCLONE PROGRESSES ERD OVR
SRN NEW ENGLAND.

MDLS HV CHANGED COURSE TO A WET AND SOGGY WEEKEND ESP IF ONE FOLLOWS
THE 40KM ETA.  RTN SWRLY FLO PUMPS MSTR INTO PBL AND IN TURN MAKES
BAROCLINIC ZONE WHICH IS PASSING NOW INTO A WRM FRNT WHICH WL
RETREAT BACK ACR THE REGION BY PD4.  PWATS AND 310K UPGLIDE AND COND
PRES DEF <30MB RTNS.  GVN STRENGTH AND AREAL CVRG OF H8-H5 OMEGA AND
H7-H3 Q-VEC CONV SAT CUD SEE AN ISOLD INCH AMNT ESP ACR SWRN AREAS.
ATT WL NOT JUMP WITH HI POPS AS I WUD LIKE TO SEE RUN TO RUN
CONSISTENCY AMONGST THE PROGS.

TAKING THE MIDDLE ROAD AS MAV CONTS TO BE TOO COOL GVN UPCOMING SKY
CONDS WHILE FWC TO OPTIMISTIC FOR ME...THERFORE FCST WL RESEMBLE FAN
OUTPUT.

COORD WITH RNK AND JKL...THANKS

.RLX...
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR ZOONES VAZ003>004.

KY...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR ZONES KYZ101>103...KYZ105.
OH...NONE.

.END/

In the hours before

Local storm report, Jul 26, 5:39 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
539 PM EDT THU JUL 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    BECKLEY                   WV   FLASH FLOODS
07/26/01   RALEIGH                        NUMEROUS REPORTS OF ROADS
                                          AND SOME HOMES FLOODED
                                          ESPECIALLY AROUND THE
                                          BECKLEY AREA.REPORTED BY
                                          SPOTTERS

0245 PM    OAK HILL                  WV   FLASH FLOODS
07/26/01   FAYETTE                        FLOODING OF ROADS AND
                                          HOMES ESPECIALLY FROM OAK
                                          HILL SOUTH. REPORTED BY LAW
                                          ENFORCEMENT

0315 PM    HURRICANE                 WV   FLASH FLOODS
07/26/01   PUTNAM                         FLOODING ALONG ROUTE 60 IN
                                          HURRICANE. 6 TO 8 HOUSES
                                          FLOODED...ONE CAR TRAPPED
                                          IN SYCAMORE CREEK. REPORTED
                                          BY LAW ENFORCEMENT

0600 PM    SUMMERSVILLE              WV   FLASH FLOODS
07/26/01   NICHOLAS                       FLOODING OF ROADS AND
                                          SEVERAL HOMES MAINLY FROM
                                          SUMMERSVILLE
                                          WESTWARD.REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:48 PM EDTFlash Flood WarningRLXRaleigh3 hr
Jul 26, 2:02 PM EDTFlash Flood WarningRLXFayette3 hr
Jul 26, 2:17 PM EDTFlash Flood WarningRLXPutnam3 hr
Jul 26, 3:38 PM EDTFlash Flood WarningRLXRaleigh3 hr
Jul 26, 3:53 PM EDTFlash Flood WarningRLXNicholas3 hr
Jul 26, 4:43 PM EDTFlash Flood WarningRLXFayette3 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.